SEARCH

SEARCH BY CITATION

Keywords:

  • oral chemotherapy;
  • adverse effects;
  • dose modification;
  • nursing implications;
  • patient education

HARROLD K. (2010) European Journal of Cancer Care19, 12–20 Effective management of adverse effects while on oral chemotherapy: implications for nursing practice

The publication of guidelines by the United Kingdom National Patient Safety Agency and the National Confidential Enquiry into Patient Outcome and Death which looked into deaths within 30 days of systemic anticancer therapy and the more recent position statement from the United Kingdom Oncology Nursing Society have all highlighted the need for an improvement in the care and management of patients receiving oral chemotherapy. While it is essential that patients are aware of the rationale behind dose interruption and modification if they are to effectively deal with toxicities and complications that may arise, they also require access to a clear line of communication in order to facilitate early intervention. The value of pre treatment patient education and ongoing support for these patients has already been extensively documented and while a multidisciplinary team approach in this is vital, nurses are ideally placed to take a leading role in these two aspects of treatment management. This article aims to detail and review current best management practices for the most commonly reported toxicities associated with capecitabine, an oral chemotherapeutic agent used in the management of patients with colorectal cancer. Only if both the patient and the health care professional supporting them are aware of best management practices will the impact of toxicities be minimised and treatment outcomes optimised.